Arkansas, 2021

Flash Flood in Arkansas, October 25, 2021

October 25, 2021 · NWS MEG · 1 event in 1 county or zone

A weakening cold front pushed into the Mid-South during the early morning hours of October 25, 2021. Slow-moving thunderstorms over parts of Northeast Arkansas resulted in isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weakening cold front pushed into the Mid-South during the early morning hours of October 25, 2021. Slow-moving thunderstorms over parts of Northeast Arkansas resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 24, 10:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 24, 10:39 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1139 PM CDT Sun Oct 24 2021

.UPDATE...

See 06Z aviation discussion below.

&&

.PREV UPDATE.../issued 857 PM CDT Sun Oct 24 2021/

Clouds are beginning to increase across western sections of the
Mid-South this evening with mostly clear skies across the
remainder of the region. Temperatures remain on the warm side for
late October with reading in the mid 60s to mid 70s. Showers and
thunderstorms remain to the west and north of the Mid-South with
the majority of the severe storms in Missouri. The potential for
severe thunderstorms remains across the region with the timing for
possible severe weather across the western edge of the region
starting around 11 PM this evening. Will update forecast to remove
evening wording.

.DISCUSSION... /issued 315 PM CDT Sun Oct 24 2021/

Surface analysis late this afternoon places a surface low near
Kansas City with a warm front extending from the low north of I-70
into East Central Missouri and into Central Illinois. A trailing
cold front extends from the low into Eastern Oklahoma and into the
Texas Panhandle and a surface ridge of high pressure over the
Mid-Atlantic States. Southerly winds on the back side of high
pressure is advecting moisture up from the Gulf of Mexico. As of 2
PM CDT, temperatures across the Mid-South are in the 80s across
most locations.

Short term models including Convective Allowing Model solutions
(CAMs) indicate the aforementioned cold front will begin to move
east into the Middle Mississippi and Lower Mississippi Valleys
tonight into Monday morning. Showers and thunderstorms are
expected to gradually develop over Eastern Oklahoma/Western
Arkansas by early evening then spread east into the Mid-South
later tonight into early Monday morning. These showers and
thunderstorms may arrive perhaps as early as 10-11 PM then spread
east/southeast through the Mid-South into the remainder of the
night. The thunderstorms may start out as supercells initially
well upstream of the area and gradually form into a quasi-linear
convective system (QLCS) as overall instability begins to wane as
the night progresses.

The primary severe weather threat is expected to be damaging winds
across the area with secondary threats of large hail, damaging
winds, localized flash flooding from heavy rainfall, and a
potential for a few tornadoes embedded within bowing segments
especially west of the Mississippi River.

At this time it appears the severe weather threat should subside
towards sunrise as the better upper level support begins to move
away from the region and available instability becomes less than
ideal. Conditions are expected to quickly improve once the line of
showers and thunderstorms move through the area with some
lingering shower and thunderstorm chances across portions of North
Mississippi into mid/late Monday morning.

Surface and upper level ridging will build into the Mid-South
through Tuesday with highs in the 60s/70s and lows Monday night in
the 40s.

Long term models indicate an upper level low may develop at the
base of an upper level trough axis and rotate through the region
for mid to late week bringing yet additional chances for showers
and perhaps a thunderstorm or two. High pressure and mainly rain
free weather is anticipated to return by next weekend.

CJC

&&

.AVIATION...

06Z TAFs

Windy conditions are expected for most of the upcoming TAF cycle.
Initially, winds will be from the south/southwest holding steady
between 10-15 kt, but a cold front will result in a shift to the
northwest overnight through mid Monday morning. FROPA timing
looks to be between 06-08Z for JBR, 07-10Z for MEM and MKL, and
weakening by the time it reaches TUP around 11Z. Gusts will
generally stay between 20-25 kt, but pre-frontal showers and
thunderstorms may promote gusts up to 30kt at all sites except
TUP. As the front passes, temporary MVFR/IFR CIGs and VSBYs are
possible at all sites. Low clouds accompanying the front at TUP
will persist through the late morning. Conditions should briefly
improve to VFR post-FROPA at each site, but widespread MVFR CIGs
move back in by Monday afternoon and persist through the evening.
Extended MEM TAF suggests IFR CIGs returning in the early Tuesday
morning hours as well.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Oct 24, 1:10 PM CST, 11 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
210 PM CDT Sun Oct 24 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
210 PM CDT Sun Oct 24 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible across the Mid-South
late tonight into early Monday morning. The greatest threat for
severe thunderstorms will be mainly along and northwest of I-40.
Damaging winds will be the primary severe weather threat with a
secondary threat for large hail, a few tornadoes, and localized
flash flooding from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 24, 10:44 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1144 PM CDT Sun Oct 24 2021

ARZ009-250515-
Clay AR-
1144 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of northwestern Clay
County through 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Success, or 8 miles northwest of Corning, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corning, Knobel, Success, Datto, Heelstring, Twin Oaks and Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas.

&&

LAT...LON 3650 9038 3630 9062 3637 9075 3641 9075
      3641 9077 3642 9077 3642 9076 3643 9078
      3643 9077 3644 9078 3649 9077 3649 9078
      3650 9078
TIME...MOT...LOC 0444Z 296DEG 24KT 3648 9072

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 24, 11:48 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1248 AM CDT Mon Oct 25 2021

ARZ009-018-MOZ113-115-TNZ001-002-019-250630-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-Dyer TN-
1248 AM CDT Mon Oct 25 2021

...Strong thunderstorms will impact portions of northeastern Greene,
southeastern Clay, Pemiscot, southeastern Dunklin, north central
Dyer, western Obion and Lake Counties through 130 AM CDT...

At 1247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Portageville to near Holcomb to near
Rector. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kennett, Union City, Caruthersville, Portageville, Hayti, Rector,
Senath, Reelfoot Lake State Park, Tiptonville, Ridgely, Troy,
Holcomb, Hayti Heights, Wardell, Greenway, Clayton, Bolton,
Cloverdale, Deering and Miston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas...southeastern Missouri...and western Tennessee.

&&

LAT...LON 3650 8892 3617 8943 3611 9020 3633 9051
      3637 9012 3644 8996 3639 8997 3639 8975
      3643 8973 3640 8967 3641 8961 3634 8954
      3638 8951 3642 8955 3650 8954 3650 8949
      3646 8947 3650 8942 3651 8933
TIME...MOT...LOC 0547Z 288DEG 40KT 3649 8971 3635 9003 3632 9033

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 25, 12:30 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
130 AM CDT Mon Oct 25 2021

MOZ115-TNZ001>003-019-250700-
Pemiscot MO-Weakley TN-Lake TN-Obion TN-Dyer TN-
130 AM CDT Mon Oct 25 2021

...Strong thunderstorms will impact portions of northern Pemiscot,
northwestern Weakley, north central Dyer, Obion and southern Lake
Counties through 200 AM CDT...

At 129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clayton to near Reelfoot Lake State Park
to Bolton. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martin, Union City, Fulton, Reelfoot Lake State Park, Tiptonville,
South Fulton, Ridgely, Troy, Obion, Clayton, Cloverdale, Cottonwood
Grove, Hornbeak, Woodland Mills, Rives, Samburg, Cat Corner,
Shaffner, Elbridge and Terrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for southeastern
Missouri...and western Tennessee.

&&

LAT...LON 3630 8895 3617 8943 3630 8988 3635 8956
      3634 8954 3636 8951 3637 8945 3651 8927
      3650 8866
TIME...MOT...LOC 0629Z 280DEG 39KT 3650 8919 3637 8938 3630 8978

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 25, 12:59 AM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
159 AM CDT Mon Oct 25 2021

TNZ002-003-020-250745-
Weakley TN-Obion TN-Gibson TN-
159 AM CDT Mon Oct 25 2021

...Strong thunderstorms will impact portions of Weakley, north
central Gibson and central Obion Counties through 245 AM CDT...

At 159 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Fulton to near Troy to near
Cloverdale. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martin, Union City, Fulton, Dresden, South Fulton, Greenfield, Troy,
Kenton, Obion, Sharon, Latham, Palmersville, Rives, Mason Hall, Mount
Pelia, Glass, Ruthville, Ralston, Shaffner and Elbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for western
Tennessee.

&&

LAT...LON 3629 8853 3616 8891 3627 8943 3628 8942
      3636 8910 3650 8898 3650 8852
TIME...MOT...LOC 0659Z 274DEG 34KT 3649 8892 3635 8908 3628 8939

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Memphis radar (KNQA), 109 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
October 25, 1:00 AM CST to 2:30 AM CST
Where
Clay County, 1.56 mi E of Rector to 1.47 mi SE of Rector
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.267, -90.272

Highway 49 was flooded between Rector and Greenway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988309.